I have had type one diabetes for 6 years now. My blood sugar doesn't go low very often but when it has I have always felt the symptoms. These past few times I have felt NO signs and my sugar has been dangerously low when I finally do realize it. Tonight it dropped to 22! Not sure if I screwed up on my insulin or what. I checked it about an hour after I ate and my blood sugar was fine. This happened about 2.5 hours after I last ate. I know sometimes people who have low blood sugar a lot don't feel the signs, but like I said I don't go low very often. Will I ever feel the warning signs again? Any advice??
Will you ever feel the lows again? If you're like most people, yes.
If your like me, No.
I wish I had some advise for you, other than getting a CGM.
I suffer from persistent hypoglycemia unawareness. Prior to the CGM, my only recourse was to be hyper aware of my BG's by testing upwards of 25 times/day which often meant getting up every two-three hours overnight.
Interesting side note: Over the past 10 months or so, we have discovered that our dog is a fairly reliable early warning system, at night anyway.
Repeated hypoglycemic episodes will cause hypo unawareness. Adrenaline is what gives you the symptoms of hypoglycemia including tremors, shakiness, etc. If you have repeated episodes of hypoglycemia, the adrenaline down-regulates its own receptors so that you no longer get the symptoms. Another possible cause is autonomic neuropathy which is more serious (permanent). However, assuming that the latter is not your situation, you can eventually recover your hypoglycemia awareness by simply keeping your blood sugars above hypoglycemic levels for a spell. The recovery time frame varies from person to person requiring anywhere from a few days to a week or more. Getting a continuous glucose monitor with an alarm setting can alert you to lows and enable you to correct them before they become too serious.
I'd start checking two hours after every meal for a while, for your safety.
When's the last time you've checked your basal rates (long acting insulin)? Perhaps you need a bit of adjustment there?
That's scary...I have been lucky to have good awareness but have feared losing that response. Other than the classic physical symptoms like shakiness or sweating, can you identify other symptoms you could tune into and watch for? For example, I usually get disoriented and see slight "spots" when I get low. Sometimes I even get a slight earache! It might help to keep a journal and write down whatever sensations you feel.
I've only had diabetes for a year and I have problems with this. I run hypo a lot because my work is physical . If I don't get physically active like on off days my blood sugars don't go low often if at all, but when I'm busy and working I tend to go hypo and if I adjust my insulin for it and adjusting my lantus makes me go too high if I drop it down a single unit so I have to take the going low route as lows don't cause the same permanent damage of highs so I have to take what is better out of those. This means I hardly feel hypos if I do at all. I tried to loosen my control and it helped for a while but now I'm back to where I was before . I don't have dangerous lows at home ( did at the hospital though thank you hospital and your poor diabetes management ) and I still check frequently where I would probably know if I was in the 20's but not the 50's or 60's.
Really the only thing I've understood to work if adjusting your doses doesn't help, a cgm might. I've debated it even though I think a cgm would make my anxiety worse.
I prefer to stay on the low side of things, and because of this i rarely feel anything until i get around 54 (3mmol/l)...
If you have previously had symptoms of a low then it stands to reason that they will re-appear by staying normal over time.
I do notice that when i have caffeine, it REALLY masks the symptoms of going low, i find that when the caffeine wears off it will hit me hard, but until then i notice no change.. Because of this i am careful when i have a coffee or energy drink, and try not to ingest it with or around the time i inject.
I don’t usually get symptoms, last week was 28 with no signs. Since then I started wearing my CGM all the time. That alarms when I get below 60. It is great to see how my sugar is trending throughout the day and really gives me peace of mind.
I am usually around people who see it before me - after years of training my brain - I listen and test if anyone notices something. Many times my lows are first noticed by someone else - if you are around people ask them to tell you if they notice anything different -a weird expression, a different attitude. Hopefully after a break from the lows your body will again give you notices - mine does. But the notices change - I no longer get sweaty from a low, but have noticed my vision gets blurry - or I am angry - which isn't normal, or am stuck in a past event in my head - after 50+ years there are too many signs to list. Hopefully you will be able to figure out a sign or your previous signs will return.